Microscopic colitis causes chronic watery diarrhea.
Recent studies have suggested an aetiological role for various medications, including proton pump inhibitors, in the pathogenesis of microscopic colitis.
Dr Daniel Keszthelyi and colleagues determined whether an association exists between microscopic colitis and proton pump inhibitor use in patients with documented microscopic colitis vs. age- and gender-matched controls.
The research team evaluated cases of microscopic colitis from a secondary and tertiary referral medical centre diagnosed in the last 5 years were reviewed.
|Exposure to PPI was higher in patients with collagenous colitis |
|Alimentary Pharmacology & Therapeutics|
Demographic characteristics, clinical, histological and endoscopic records, as well as exposure to PPIs and NSAIDs were assessed.
The research team matched controls from the population to cases by gender and by age.
During the investigated period, 136 cases were identified in both hospitals.
Of these, 95 cases of microscopic colitis were retrieved for detailed analysis.
The research team found that exposure to proton pump inhibitors at the time of the histological diagnosis was significantly higher in patients with collagenous colitis than in controls.
Dr Keszthelyi's team concluded, "This observation confirms the presumed association between microscopic colitis and PPI use, and it supports the possible etiological role of PPI exposure in the development of microscopic colitis."